Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 30, 2020, 4:31 AM EDT for Dillon County, Horry County, Marion County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2020, 4:31 AM EDT (08:31 UTC)
- Expired
- Apr 30, 2020, 5:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dillon County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
292 WUUS52 KILM 300831 SVRILM SCC033-051-067-300900- /O.NEW.KILM.SV.W.0029.200430T0831Z-200430T0900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington NC 431 AM EDT Thu Apr 30 2020 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... Southeastern Dillon County in northeastern South Carolina... Northwestern Horry County in northeastern South Carolina... Northern Marion County in northeastern South Carolina... * Until 500 AM EDT. * At 431 AM EDT, a severe thunderstorm was located over Rains, or 8 miles south of Marion, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. * Locations impacted include... Marion, Mullins, Lake View, Galivants Ferry, Fork, Zion, Smithboro, Kemper, Gapway, Rains, Nichols and Carolinas Hospital System - Marion. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3440 7919 3421 7897 3395 7939 3411 7950 TIME...MOT...LOC 0831Z 227DEG 40KT 3406 7935 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ SCALORA
1 follow-up statement
622 WWUS52 KILM 300846 SVSILM Severe Weather Statement National Weather Service Wilmington NC 446 AM EDT Thu Apr 30 2020 SCC033-051-067-300900- /O.CON.KILM.SV.W.0029.000000T0000Z-200430T0900Z/ Dillon SC-Horry SC-Marion SC- 446 AM EDT Thu Apr 30 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND NORTHEASTERN MARION COUNTIES... At 446 AM EDT, a severe thunderstorm was located near Gapway, or near Mullins, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. Locations impacted include... Mullins, Lake View, Fork, Kemper, Gapway, Smithboro and Nichols. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3440 7919 3421 7897 3408 7924 3424 7933 TIME...MOT...LOC 0846Z 227DEG 40KT 3418 7920 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ SCALORA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:54 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 30, 2:54 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
254 AM EDT Thu Apr 30 2020
.SYNOPSIS...
Showers and thunderstorms will accompany a frontal passage
today. Cool and dry weather will follow for Friday as high
pressure builds across the region. The high will dominate this
upcoming weekend, resulting in a warming trend across the area.
A cold front will drop south into the Carolinas on Monday and
may linger near or just south through mid week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Previous forecast remains on track for today, with pre-frontal areas
of showers and thunderstorms expected to move W to E across the
area. SPC continues to highlight the area in a Marginal Risk for
severe wx, as a strong southerly low-level jet in association with
an amplifying upr-level trough could lead to damaging winds in the
strongest storms. That said, there's not much in the way of
lightning attm and instability is quite lacking, hence the only
Marginal threat. Also expect gusts up to 30-35 mph ahead of the pcpn
due to the tight pressure gradient. The rain ends from W to E later
today as winds shift to the W.
Dry then for tonight as the cold front pushes offshore. Not much in
the way of CAA behind the front so only expect low temps in the 50s.
Maintained a slight chance of a shower over N/NE areas Fri as the
upper-level trough swings through the area, but moisture will be
limited so the chances are low. High temps around 70 under a partly
cloudy sky.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A deep NW flow will develop Fri night and continue through Sat
night as upper trough swings farther off the coast and ridge
begins to build slowly in from the west. Light northerly flow at
the sfc will shift around to the south by Sat night as center
of sfc high pressure moves off the Southeast coast. Overall, the
air mass will be dry, but dewpoints will recover a good 10
degrees as winds shift around becoming south by Sat night. This
will affect overnight lows from down near 50 Fri night to
closer to 60 on Sat night. Afternoon highs on Sat should reach
the mid 70s with plenty of sunshine.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Very warm weather to start the week off with temps in the 80s
in deep W-NW flow aloft and increasing southerly return flow
near the sfc. Dry weather will continue with a good amount of
sun on Sunday. By Mon, a northern stream system will help to
flatten the ridge a bit and push a cold front south. This
boundary drops south into the Carolinas on Mon, and may linger
near or just south. May see waves of low pressure develop along
this boundary into midweek maintaining plenty of clouds and
increased chc of pcp through Wed. Temps will drop down around
normal or maybe below if front drops south of area on Tues and
Wed.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions currently in place will quickly lower to MVFR
early this morning, with deteriorating wx expected to arrive in
low clouds and convection ahead of a cold front. A fairly solid
line of showers and embedded thunderstorms should move steadily
east across the Carolinas, arriving at FLO and LBT between
09-11Z, CRE and MYR between 11-12Z, and ILM between 12-13Z. IFR
conditions could last two hours at each airport as this line
moves across the area. In addition, strong south winds gusting
over 30 knots are possible ahead of the front.
Behind the storms this aftn, drier air should eventually scour
out the trailing MVFR stratocumulus, and VFR conditions should
again develop during the afternoon hours.
Extended Outlook...VFR.
&&
.MARINE...
A Gale Warning remains in effect for frequent gusts of 35 kt ahead
of an approaching cold front. Seas up to 7-9 ft over SC waters, up
to 10-12 ft over NC waters. Strong showers and thunderstorms are
possible with high winds and waterspouts possible. The Gale Warning
will need to be replaced by a Small Craft Advisory later today, with
winds actually weakening behind the front due to weak CAA. W winds
15-20 kt with gusts to 25 kt Fri, with 4-6 ft seas.
High pressure will migrate across the Southeast leaving lighter
winds shifting from NW-W to SW by Sun as high shifts farther
off the Southeast coast. Overall expect winds and seas to slowly
drop Fri from near SCA thresholds down to 3 ft or less by Sat
into early Sun, mixing with a longer period SE swell up to 8
seconds.
Winds will increase Sun aftn into Mon as gradient tightens with
approach of a cold front from the northwest. This will lead to
a rise in seas up to 3 to 5 ft by late Sun. A better organized
southwest flow will develop Sunday into Monday as a cold front
drops down from the N-NW. Winds and seas will diminish late Mon.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk from 6 AM EDT this morning through this
evening for SCZ054.
NC...High Rip Current Risk from 6 AM EDT this morning through this
evening for NCZ106-108-110.
MARINE...Gale Warning until 1 PM EDT this afternoon for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MAS
MARINE...MAS/RGZHazardous weather outlook, Apr 30, 12:14 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1214 AM EDT Thu Apr 30 2020 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-010415- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 1214 AM EDT Thu Apr 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Severe thunderstorms are possible very late tonight. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday morning. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ107-010415- Inland New Hanover- 1214 AM EDT Thu Apr 30 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Severe thunderstorms are possible very late tonight. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday morning. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-110-010415- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 1214 AM EDT Thu Apr 30 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Severe thunderstorms are possible very late tonight. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Severe thunderstorms are possible Thursday morning. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-010415- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1214 AM EDT Thu Apr 30 2020 ...GALE WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe thunderstorms are possible Thursday morning. Damaging wind gusts and an isolated waterspout are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-010415- Coastal Horry- 1214 AM EDT Thu Apr 30 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Severe thunderstorms are possible very late tonight. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ056-010415- Coastal Georgetown- 1214 AM EDT Thu Apr 30 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Severe thunderstorms are possible very late tonight. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Severe thunderstorms are possible Thursday morning. Damaging wind gusts and an isolated tornado are the primary threats. Outside of thunderstorms wind gusts to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 30, 3:09 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
309 AM EDT Thu Apr 30 2020
SCZ023-032-039-300815-
Williamsburg SC-Florence SC-Darlington SC-
309 AM EDT Thu Apr 30 2020
...SPECIAL WEATHER STATEMENT FOR WESTERN FLORENCE...DARLINGTON AND
WILLIAMSBURG COUNTIES UNTIL 415 AM EDT...
At 308 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cartersville to near Saint Stephen. Movement
was north northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Florence, Hartsville, Lake City, Darlington, Kingstree, Timmonsville,
Lamar, Quinby, Mont Clare, Lydia, Cades, Darlington Raceway, Swift
Creek, Cartersville, Florence Darlington Technical College Main
Campus, Oats, Earle, Hebron, Floyd and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3449 8005 3449 7989 3453 7984 3449 7981
3450 7974 3345 7958 3332 7970 3350 7996
3350 8010 3372 7998 3377 8000 3388 7988
3388 7994 3394 7997 3399 7989 3415 8015
3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0708Z 195DEG 48KT 3409 8004 3335 7992
SCALORASpecial weather statement, Apr 30, 4:16 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
416 AM EDT Thu Apr 30 2020
NCZ087-SCZ024-032-033-059-300900-
Robeson NC-Marion SC-Northern Horry SC-Dillon SC-Florence SC-
416 AM EDT Thu Apr 30 2020
...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON...EASTERN
FLORENCE...DILLON...NORTHWESTERN HORRY AND MARION COUNTIES UNTIL 500
AM EDT...
At 416 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to near Johnsonville. Movement
was northeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Marion, Dillon, Mullins, Red Springs, Pembroke, Fairmont,
Johnsonville, Latta, Pamplico, Rowland, Lake View, Sellers, Fork,
Blue Brick, Zion, Hamer, South Of The Border, Gapway, Poston and
Brittons Neck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3486 7915 3434 7903 3430 7907 3424 7900
3414 7898 3396 7921 3396 7933 3390 7928
3380 7940 3378 7950 3380 7962 3430 7965
3430 7963 3484 7922 3483 7919
TIME...MOT...LOC 0816Z 203DEG 60KT 3438 7956 3381 7951
SCALORASpecial weather statement, Apr 30, 4:29 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
429 AM EDT Thu Apr 30 2020
SCZ039-055-300900-
Williamsburg SC-Inland Georgetown SC-
429 AM EDT Thu Apr 30 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN WILLIAMSBURG COUNTY
UNTIL 500 AM EDT...
At 429 AM EDT, Doppler radar was tracking a strong thunderstorm near
Morrisville, or 14 miles southeast of Kingstree, moving northeast at
40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hemingway, Outland, Nesmith, Morrisville, Henry and Stuckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 7970 3378 7949 3378 7944 3380 7943
3380 7940 3382 7938 3381 7935 3380 7933
3378 7932 3375 7929 3372 7929 3372 7927
3371 7928 3350 7961
TIME...MOT...LOC 0829Z 220DEG 34KT 3358 7959
SCALORAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:12 PM EDT | Rip Current Statement | ILM | Georgetown, Horry | 24 hr |
| Apr 30, 3:09 AM EDT | Special Weather Statement | ILM | Darlington, Florence, Williamsburg | 66 min |
| Apr 30, 4:16 AM EDT | Special Weather Statement | ILM | Dillon, Marion | 44 min |
| Apr 30, 4:29 AM EDT | Special Weather Statement | ILM | Williamsburg | 31 min |
| Apr 30, 5:20 AM EDT | Special Weather Statement | ILM | Marlboro | 25 min |
| Apr 30, 5:26 AM EDT | Special Weather Statement | ILM | Dillon, Florence | 64 min |
| Apr 30, 6:03 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 14 hr |
| Apr 30, 6:05 AM EDT | Special Weather Statement | ILM | Dillon | 25 min |
| Apr 30, 7:14 AM EDT | Special Weather Statement | ILM | Horry | 16 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.